N-ethylpentylone found in pills obtained as MDMA
KnowYourStuffNZ tested pills over the New Year and found a particularly dangerous substance mixed with MDMA. Five pills from separate sources were tested and all were found to contain low amounts of MDMA and potentially dangerous levels of n-ethylpentylone.
N-ethylpentylone is a stimulant from the cathinone family, also called “bath salts”. It may produce short-lived euphoria followed by a long period of overstimulation including racing heart, high blood pressure, anxiety, overheating, and inability to sleep for up to 36 hours. In large doses it has been associated with deaths overseas and hospitalisations in New Zealand. Because of the high redose compulsion and low active dose, it is very easy to overdose. You can read more about n-ethylpentylone at our website.
The identified pills are pale blue and round with slight speckling and a four-pointed crown stamped on one side.
When tested with Marquis and Mandelin reagents they show the black colour change associated with MDMA. Testing with the more reliable FT-IR spectroscopy has confirmed these pills also contain high levels of n-ethylpentylone. The amount of n-ethylpentylone present may vary between pills. Users of single pills have reported anxiety and unpleasant experiences which may be potentially dangerous.
REAGENT TESTING WILL NOT REVEAL THIS ADULTERATION.
It is likely that these pills have spread throughout New Zealand, therefore any substance that looks like this should be treated as dangerous regardless of your location.
N-ethylpentylone was also detected in powders and crystals of various colours. In total, approximately 15% of “MDMA” tested over New Years was found to contain n-ethylpentylone. Please approach all untested substances with extreme caution:
- safest of all, do not take it
- if consuming, start small, start slow – take a third or less, and wait at least an hour before having more
- do not snort or inject
- do not mix with other substances, including alcohol
- do not take alone
If you think you may have inadvertently consumed n-ethylpentylone and are concerned, please contact your nearest medical service and be honest about what you believe you have taken.
KnowYourStuffNZ is a not-for-profit social enterprise funded entirely by donations from the community. If you value our work, please donate.
3 thoughts on “ALERT: Blue pills containing n-ethylpentylone and MDMA”